Alert archive / Tennessee / Flash Flood Warnings in 2014

Flash Flood Warning 10, NWS Morristown, TN

October 14, 2014Hamilton County, Marion County, Sequatchie County, Tennessee

NWS Morristown, TN issued this flash flood warning at Oct 14, 2014, 4:55 AM EDT for Hamilton County, Marion County, Sequatchie County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 14, 2014, 4:55 AM EDT (08:55 UTC)
Expired
Oct 14, 2014, 7:45 AM EDT
In force
3 hr
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Flood severity
None

Counties Hamilton County, TN, Marion County, TN, Sequatchie County, TN

The radar

The Northeast Alabama radar (KHTX), 90 km from the middle of the area, began a volume at 08:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 8.9 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2014-10-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 187 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2014-10-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 389 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
187 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
1109 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
389 m²/s²
0-3 km storm-relative helicity
568 m²/s²
Significant tornado parameter
0.4
Supercell composite
5.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

375 
WGUS54 KMRX 140855
FFWMRX
TNC065-115-153-141145-
/O.NEW.KMRX.FF.W.0010.141014T0855Z-141014T1145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
455 AM EDT TUE OCT 14 2014

THE NATIONAL WEATHER SERVICE IN MORRISTOWN  HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN MARION COUNTY IN EASTERN TENNESSEE...
  SEQUATCHIE COUNTY IN EASTERN TENNESSEE...
  HAMILTON COUNTY IN EASTERN TENNESSEE...

* UNTIL 745 AM EDT/645 AM CDT/
    
* AT 446 AM EDT /346 AM CDT/...DOPPLER RADAR INDICATED SHOWERS AND 
  THUNDERSTORM PRODUCING HEAVY RAIN ACROSS THE WARNED AREA.   UP TO 
  TWO INCHES OF RAIN HAS ALREADY FALLEN...AND ADDITIONAL INCH IS 
  POSSIBLE BY SUNRISE.  HAMILTON COUNTY HAS REPORTED MULTIPLE ROAD 
  CLOSURES...ESPECIALLY SOME SECONDARY AND SIDE ROADS.  IN 
  PARTICULAR OCHS HIGHWAY IS CLOSED DUE TO MUD AND DEBRIS ACROSS THE 
  ROAD AND CUMMINGS HIGHWAY IS CLOSED DUE TO HIGH WATER.
  
  . FLASH FLOODING IS IN PROGRESS OR WILL BEGIN SHORTLY. 

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  CHATTANOOGA...DUNLAP...JASPER...SODDY-DAISY...SIGNAL MOUNTAIN...
  WALDEN...LAKESITE...WHITWELL...KIMBALL...RIDGESIDE...HARRISON...
  FAIRMOUNT...RED BANK...COLLEGEDALE...POWELLS CROSSROADS...MARTIN
  SPRINGS...HALETOWN (GUILD)...OOLTEWAH...EAST BRAINERD AND SALE
  CREEK.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF FLOODING IS OCCURRING AT YOUR LOCATIONS...MOVE TO HIGHER GROUND 
NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

&&

LAT...LON 3499 8569 3548 8541 3547 8538 3536 8523
      3541 8519 3534 8497 3531 8497 3528 8495
      3526 8497 3523 8498 3519 8501 3516 8501
      3514 8503 3508 8500 3504 8500 3502 8496
      3499 8498 3498 8541

$$

MJB
1 follow-up statement
179 
WGUS74 KMRX 141039
FFSMRX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
639 AM EDT TUE OCT 14 2014

TNC065-115-153-141145-
/O.CON.KMRX.FF.W.0010.000000T0000Z-141014T1145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MARION TN-SEQUATCHIE TN-HAMILTON TN-
639 AM EDT TUE OCT 14 2014

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 AM EDT/645 AM
CDT/ FOR EASTERN MARION...SEQUATCHIE AND HAMILTON COUNTIES...

AT 629 AM EDT /529 AM CDT/...DOPPLER RADAR INDICATED SHOWERS AND  
THUNDERSTORMS CONTINUING ACROSS THE WARNED AREA. TWO TO TWO AND A 
HALF INCHES OF RAIN HAVE ALREADY FALLEN. AN ADDITIONAL HALF INCH OF 
RAIN IS POSSIBLE BY SUNRISE.  AT 500 AM EDT...HAMILTON COUNTY  
REPORTED MULTIPLE ROAD CLOSURES...ESPECIALLY SOME SECONDARY AND SIDE 
ROADS.  IN PARTICULAR...OCHS HIGHWAY IS CLOSED DUE TO MUD AND DEBRIS 
ACROSS THE ROAD AND CUMMINGS HIGHWAY IS CLOSED DUE TO HIGH WATER.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
CHATTANOOGA...DUNLAP...JASPER...SODDY-DAISY...SIGNAL MOUNTAIN...
WALDEN...LAKESITE...WHITWELL...KIMBALL...RIDGESIDE...HARRISON...
FAIRMOUNT...RED BANK...COLLEGEDALE...POWELLS CROSSROADS...MARTIN
SPRINGS...HALETOWN (GUILD)...OOLTEWAH...EAST BRAINERD AND SALE CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

&&

LAT...LON 3499 8569 3548 8541 3547 8538 3536 8523
      3541 8519 3534 8497 3531 8497 3528 8495
      3526 8497 3523 8498 3519 8501 3516 8501
      3514 8503 3508 8500 3504 8500 3502 8496
      3499 8498 3498 8541

$$

MJB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Oct 14, 3:25 AM EDT, 1 hour 30 minutes earlier.

Area forecast discussion, Oct 14, 3:25 AM EDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
325 AM EDT TUE OCT 14 2014

.SHORT TERM...(TODAY AND TONIGHT)...A COLD FRONT WILL PUSH THROUGH
THE AREA TODAY AND EARLY THIS EVENING AND THE UPPER LOW TO OUR
NORTHWEST WILL MOVE SLOWLY EAST AND SOUTHEAST THROUGH THE PERIOD.
BEST SUPPORT FOR PRECIP WILL BE IN THE BAND AHEAD OF THE
FRONT...AND THIS WILL PROGRESS SLOWLY EASTWARD THROUGH THE DAY AND
SHOULD EXIT OUR NORTHEAST COUNTIES THIS EVENING. DUE TO THE FAIRLY
SLOW MOVEMENT OF THIS BAND...WILL KEEP THE FLOOD WATCH FOR THE
AREA...BUT WILL END IT SOONER. STILL COULD BE SOME SEVERE STORMS
GIVEN SHEAR PROFILE...ALTHOUGH INSTABILITY MAY BE A LIMITING
FACTOR. LOOKS BORDERLINE FOR WIND WARNING AND ADVISORY...BUT WILL
KEEP THEM UP FOR NOW.

.LONG TERM...(WEDNESDAY THROUGH MONDAY)...UPPER LOW LIFTING OUT OF THE
REGION ON WEDNESDAY AND THURSDAY WILL CONTINUE TO ROTATE IN LOW LEVEL
MOISTURE AND WEAK IMPULSES.  THIS WILL KEEP A CHANCE OF SHOWERS OVER
THE AREA EARLY IN THE EXTENDED.  THE LOW WILL BE OUT OF THE AREA BY
FRIDAY WITH HIGH PRESSURE BUILDING IN.  THIS WILL BRING US INTO A
DRY WEATHER PATTERN FOR THE REST OF THE PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             72  53  64  51 / 100  20  30  20
KNOXVILLE MCGHEE TYSON AIRPORT, TN  75  52  65  50 / 100  40  30  30
OAK RIDGE, TN                       72  52  64  50 / 100  30  30  30
TRI CITIES AIRPORT, TN              75  54  64  46 / 100  70  50  40

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...FLOOD WATCH FROM 6 AM EDT THIS MORNING THROUGH THIS EVENING FOR
     CHEROKEE-CLAY.

     WIND ADVISORY UNTIL 8 PM EDT THIS EVENING FOR CHEROKEE-CLAY.

TN...HIGH WIND WARNING UNTIL 8 PM EDT THIS EVENING FOR BLOUNT SMOKY
     MOUNTAINS-COCKE SMOKY MOUNTAINS-JOHNSON-MCMINN-NW BLOUNT-
     NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-NORTHWEST
     GREENE-NORTHWEST MONROE-SEVIER SMOKY MOUNTAINS-SOUTHEAST
     CARTER-SOUTHEAST GREENE-SOUTHEAST MONROE-UNICOI-WASHINGTON
     TN.

     FLOOD WATCH FROM NOON EDT TODAY THROUGH THIS EVENING FOR
     ANDERSON-BLOUNT SMOKY MOUNTAINS-CAMPBELL-CLAIBORNE-COCKE
     SMOKY MOUNTAINS-GRAINGER-HAMBLEN-HANCOCK-HAWKINS-JEFFERSON-
     JOHNSON-KNOX-LOUDON-MORGAN-NW BLOUNT-NORTH SEVIER-NORTHWEST
     CARTER-NORTHWEST COCKE-NORTHWEST GREENE-ROANE-SCOTT TN-
     SEVIER SMOKY MOUNTAINS-SOUTHEAST CARTER-SOUTHEAST GREENE-
     SULLIVAN-UNICOI-UNION-WASHINGTON TN.

     FLOOD WATCH FROM 6 AM EDT /5 AM CDT/ THIS MORNING THROUGH THIS
     EVENING FOR BLEDSOE-BRADLEY-EAST POLK-HAMILTON-MARION-
     MCMINN-MEIGS-NORTHWEST MONROE-RHEA-SEQUATCHIE-SOUTHEAST
     MONROE-WEST POLK.

     WIND ADVISORY UNTIL 8 PM EDT /7 PM CDT/ THIS EVENING FOR
     ANDERSON-BLEDSOE-CAMPBELL-CLAIBORNE-EAST POLK-HANCOCK-
     MARION-MORGAN-RHEA-ROANE-SCOTT TN-SEQUATCHIE.

VA...HIGH WIND WARNING UNTIL 8 PM EDT THIS EVENING FOR RUSSELL-
     WASHINGTON.

     FLOOD WATCH FROM NOON EDT TODAY THROUGH THIS EVENING FOR LEE-
     RUSSELL-SCOTT-WASHINGTON-WISE.

     WIND ADVISORY UNTIL 8 PM EDT THIS EVENING FOR LEE-WISE.

&&

LW/MJB
Hazardous weather outlook, Oct 14, 3:50 AM EDT, 1 hour 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
350 AM EDT TUE OCT 14 2014

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-150800-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
350 AM EDT TUE OCT 14 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

A STRONG STORM SYSTEM WILL PUSH A COLD FRONT THROUGH OUR AREA TODAY
AND EARLY THIS EVENING. SHOWERS AND THUNDERSTORMS CAN BE EXPECTED
AHEAD OF THIS FRONT...AND SOME OF THESE STORMS MAY BECOME SEVERE.
DAMAGING WINDS WILL BE THE PRIMARY THREAT...ALTHOUGH AN ISOLATED
TORNADO CANNOT BE RULED OUT. HEAVY RAINFALL MAY LEAD TO FLOODING IN
SOME AREAS AS WELL TODAY INTO THIS EVENING.

IN ADDITION...STRONG WINDS CAN BE EXPECTED TODAY OVER SOME OF THE
HIGHER ELEVATIONS AND FOOTHILLS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Special weather statement, Oct 14, 1:24 AM EDT, 3 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
124 AM EDT TUE OCT 14 2014

TNZ081>084-098-099-140615-
RHEA TN-MARION TN-BLEDSOE TN-SEQUATCHIE TN-MEIGS TN-HAMILTON TN-
124 AM EDT TUE OCT 14 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MARION...BLEDSOE...
SEQUATCHIE...MEIGS....HAMILTON AND RHEA COUNTIES UNTIL 215 AM
EDT/115 AM CDT/...

AT 122 AM EDT /1222 AM CDT/...DOPPLER RADAR WAS TRACKING A LINE OF
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 25 MILES NORTHWEST
OF PIKEVILLE TO 7 MILES NORTHWEST OF DUNLAP TO 14 MILES SOUTHEAST OF
SOUTH PITTSBURG...AND MOVING EAST AT 40 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
CHATTANOOGA...DAYTON...DUNLAP...JASPER...PIKEVILLE...DECATUR...
SODDY-DAISY...SIGNAL MOUNTAIN...SPRING CITY...WALDEN...LAKESITE...
WHITWELL...RIDGESIDE...HARRISON...FAIRMOUNT...RED BANK...
COLLEGEDALE...GRAYSVILLE...POWELLS CROSSROADS AND BIG SPRING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 AM EDT TUESDAY
MORNING/600 AM CDT TUESDAY/ FOR SOUTHEAST TENNESSEE.

LAT...LON 3499 8564 3531 8560 3535 8551 3540 8549
      3549 8554 3553 8560 3557 8542 3572 8526
      3576 8526 3575 8493 3583 8480 3579 8474
      3575 8475 3570 8467 3571 8462 3565 8462
      3536 8490 3519 8501 3499 8497
TIME...MOT...LOC 0522Z 247DEG 36KT 3578 8560 3545 8548 3484 8557

TG
Special weather statement, Oct 14, 4:05 AM EDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
405 AM EDT TUE OCT 14 2014

TNZ083>085-099>101-140845-
RHEA-WEST POLK-BRADLEY-MCMINN-MEIGS-HAMILTON-
405 AM EDT TUE OCT 14 2014

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT RHEA...WEST POLK...
BRADLEY...MCMINN...MEIGS...HAMILTON...

AT 404 AM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR DECATUR TO 9 MILES SOUTHEAST OF HARRISON...AND
MOVING NORTHEAST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
CLEVELAND...ATHENS...DAYTON...DECATUR...BENTON...SODDY-DAISY...
ETOWAH...LAKESITE...CHARLESTON...RIDGESIDE...HARRISON...EAST
CLEVELAND...WILDWOOD LAKE...SOUTH CLEVELAND...COLLEGEDALE...
ENGLEWOOD...GRAYSVILLE...NIOTA...CALHOUN AND BIG SPRING.

HEAVY RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3499 8527 3558 8502 3554 8448 3545 8444
      3499 8463
TIME...MOT...LOC 0804Z 224DEG 24KT 3556 8487 3501 8506

MJB

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 14, 12:24 AM EDTSevere Thunderstorm WarningMRXHamilton, Marion, Sequatchie51 min
Oct 14, 1:24 AM EDTSpecial Weather StatementMRXBledsoe, Hamilton, Marion, Meigs, Rhea, Sequatchie51 min
Oct 14, 4:05 AM EDTSpecial Weather StatementMRXBradley, McMinn, Meigs40 min
Oct 14, 7:41 AM EDTAreal Flood WarningMRXHamilton3 hr
Oct 14, 8:12 AM EDTAreal Flood AdvisoryMRXAnderson, Blount, Grainger, Jefferson, Knox, Loudon and 2 more3 hr
Oct 14, 8:22 AM EDTSevere Thunderstorm WarningMRXCocke, Grainger, Hamblen, Jefferson, Knox, Sevier28 min
Oct 14, 8:49 AM EDTSpecial Weather StatementMRXGrainger, Hamblen, Hancock, Hawkins41 min
Oct 14, 9:19 AM EDTSpecial Weather StatementMRXBledsoe, Rhea41 min
Oct 14, 10:34 AM EDTAreal Flood AdvisoryMRXBradley, Hamilton, McMinn, Meigs, Rhea116 min
Oct 14, 11:42 AM EDTAreal Flood AdvisoryMRXAnderson, Campbell, Loudon, Morgan, Roane, Scott2 hr
Oct 14, 1:29 PM EDTAreal Flood AdvisoryMRXAnderson, Blount, Campbell, Claiborne, Grainger, Jefferson and 4 more3 hr
Oct 14, 1:41 PM EDTAreal Flood AdvisoryMRXMonroe, Polk2 hr
Oct 14, 2:28 PM EDTSpecial Weather StatementMRXBlount, Knox47 min
Oct 14, 3:03 PM EDTSpecial Weather StatementMRXGrainger, Hamblen, Jefferson42 min
Oct 14, 3:22 PM EDTAreal Flood AdvisoryMRXBlount, Claiborne, Cocke, Grainger, Greene, Hamblen and 4 more3 hr
Oct 14, 4:23 PM EDTAreal Flood AdvisoryMRXBlount, Claiborne, Grainger, Hancock, Jefferson, Knox and 2 more112 min

Nearby

Flash Flood Warnings in Tennessee, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.